Arkansas, 2021

Flash Flood and Heavy Rain in Arkansas, July 17, 2021

July 17, 2021 · NWS LZK · 3 events in 1 county or zone

Late on the 16th and into the 17th, downpours developed and remained over the southeast for several hours. 55 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Late on the 16th and into the 17th, downpours developed and remained over the southeast for several hours. By 800 am to 900 am CST on the 17th, the observer at Kelso (Desha County) reported 6.49 inches of precipitation, and Rohwer (Desha County) had 6.55 inches. Near the latter location, Highway 1 was inundated with water and became impassible.

It was the wettest July day at Rohwer (Desha County), and the fourth wettest day all-time locally. It was already the wettest climatological summer (June through August) with more than a month left to go in the season (27.86 inches of rain so far which crushed the previous record of 25.47 inches in 1989).

In the twenty four hour period ending at 600 am CST on the 18th, two to three inch amounts occurred at Alum Fork (Saline County), Cane Creek State Park (Lincoln County), and Malvern (Hot Spring County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 17, 5:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 5:15 AM CST, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
615 AM CDT Sat Jul 17 2021

.AVIATION...
Expect scattered to numerous showers/storms through the period,
which will keep prevailing conditions to mvfr or lower in most
areas. Expect temporary lower restrictions due to TSRA at times.
&&

.PREV DISCUSSION...(ISSUED 330 AM CDT Sat Jul 17 2021)
SHORT TERM...Today Through Sunday Night
Scattered showers/storms will continue today as outflow from
remnant convection interacts with a longwave trough moving down
into the Mid South Region. At the same time, a frontal boundary
stalled over central Missouri will gain momentum later today,
moving into Arkansas tonight through Sunday. Expect additional
showers/storms along and ahead of it as well.

The front will sink southward in what will evolve to quasi-
meridional flow aloft by the end of the period. Through the
period, temperatures will largely dependent on cloud cover and any
rain that falls.

LONG TERM...Monday Through Friday
To begin the period, a cold front pushes south becoming
stationary south of the CWA. Highest PoPs through the period will
likely be on Monday as the moisture looks to be associated with
the front during this time period. This will likely be the best
chance for PoPs in the north as the stalled front could be located
to far to the south to fire off storms in the north.
Nevertheless, this front will keep PoPs elevated through the
period with diurnally influenced convection possible. Highest QPF
values are expected in south AR gradually becoming less as you
move north. Locally heavy rain will be possible where intense
convection pops up.

Temperatures are expected to be about average to below average
through the period. Beginning the period, high temperatures look to
climb up into the mid to upper 80s. By the end of the period, highs
look to warm back into the 90s.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...57
Hazardous weather outlook, Jul 17, 2:54 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
354 AM CDT Sat Jul 17 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-181000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
354 AM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Expect fog this morning, which will reduce visibility below one
mile at times. The fog should dissipate after sunrise. Showers and
thunderstorms are expected today and tonight over much of
Arkansas. Though there could be an isolated strong storm with
gusty winds, widespread or organized strong storms are not
anticipated.

Any stronger storms that develop will be capable of producing
torrential rainfall. This could lead to localized flash flooding
in spots.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Scattered showers and thunderstorms will be possible through the
period. At this time, the likelihood of organized or widespread
hazardous weather is low.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57/233

The radar

The Little Rock radar (KLZK), 147 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Desha

When
July 17, 8:00 AM CST
Where
Desha County, Kelso
Reported by
COOP Observer
Coordinates
33.800, -91.270

The COOP observer at Kelso reported 6.49 inches of rain in the last 24 hours ending at 800 AM CST.

Heavy Rain, Desha

When
July 17, 8:45 AM CST
Where
Desha County, Rohwer
Reported by
COOP Observer
Coordinates
33.770, -91.280

The COOP observer at Rohwer reported 6.55 inches of rain in the last 24 hours ending at 845 AM CST.

Flash Flood, Desha

When
July 17, 9:45 AM CST to 12:45 PM CST
Where
Desha County, Rohwer to 0.88 mi SSW of Rohwer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.770, -91.280

Highway 1 was under water and imipassible, and eventually closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964818, 964819, 964820.